# SDR 95ZZZX4496

- Difficulty date: August 15, 1995
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N8450E
- Make and model: Cessna 172
- Aircraft serial: 17272205
- Engine: Lyc O320D2J
- System (JASC): 8540 · Reciprocating Engine Rear Section
- Part: Idler Gear
- Part number: 74996
- Condition: Teeth Missing
- Location: Lt Magneto
- Stage of operation: NR
- Nature of condition: R
- Precautionary procedure: O

## Discrepancy

PILOT REPORTED BAD LT MAG DROP.  LT MAG REMOVED AND VISUAL INSPECTION REVEALED MISSING TOOTH ON IDLER GEAR.  ALL REMAINING TEETH FOUND TO BE DISTORTED.  IDLER GEAR BOSS ON CRANKCASE FOUND LOOSE.  LT BOLT SAFETY BROKEN.  RT HAD STUD WITH COTTER PIN THROUGH NUT, HOWEVER, SHOULD HAVE BEEN BOLT WITH SAFETY WIRE.  THE STUD APPEARS TO HAVE BACKED OUT NUT, COTTER PIN AND ALL.  PILOT OF A/C WENT TO OFF ON MAG SWITCH AND BACK ON AND NOTICED BACKFIRE.  THIS AND IMPROPER INSTALLATION OF GEAR ARE SUSPECT TO THE FAILURE.
